Illinois, 2006

Ice Storm and Winter Storm in Illinois, January 20 to 21, 2006

January 20 to 21, 2006 · NWS DVN · 6 events in 6 counties and zones

A major winter storm moved from the southern Plains into the eastern Great Lakes from 20 January to 21 January 2006. Temperatures were critical during the event with some areas remaining all snow while others began as rain and transitioned to snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A major winter storm moved from the southern Plains into the eastern Great Lakes from 20 January to 21 January 2006. Temperatures were critical during the event with some areas remaining all snow while others began as rain and transitioned to snow. During the transition, ice in the form of sleet or freezing rain occurred. Significant amounts of ice occurred in thunderstorms across far northeast Missouri, parts of west central, northwest, and north central Illinois. The last of the thunderstorms ended across Bureau and Henry counties of Illinois at 1900 CST.Radar data showed five distinct bands of heavier precipitation across the WFO DVN county warning area. These mesoscale bands of precipitation lead to snowfall and ice amounts varying greatly over small distances. Due to temperatures right around freezing, Lee and Des Moines counties in southeast Iowa and Henderson County in west central Illinois never received more than 0.20 inch of ice accumulation at any one time. Although not substantiated by ground truth reports, it is believed that extreme southern Warren county in west central Illinois received 0.25 inch of ice accumulation since it was in a heavier band of precipitation.Scotland and Clark counties in northeast Missouri along with McDonough and Hancock counties in west central Illinois received 0.25 inch ice accumulation followed by snowfall ranging from 0.5 to 3 inches. In Illinois, southeast Henry county and most of Bureau county received 0.25 inch ice accumulation with some areas up to 0.5 inch accumulation under the thunderstorms. Once the transition to snow was completed, co-operative observers in Bureau county received 6-8 inches of snowfall on top of the ice.Another mesoscale band of snow deposited 4 to 6 inches of snow in a band running from Fairfield Iowa in Jefferson County to Apple River Illinois in Jo Daviess County. A co-op observer in Lowden, Iowa (Cedar County) received 7 inches of snow in just under 9 hours.According to law enforcement, traffice accidents were most numerous in the areas that received significant ice accumulation whereas areas that received only snow reported no more than the usual amount of traffic accidents. Many schools either cancelled outright or had early dismissal before the worst of the ice accumulation began. Many trees were downed in areas that received significant ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 20, 3:04 AM CST, 10 hours 26 minutes earlier.

Area forecast discussion, Jan 20, 3:04 AM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 AM CST FRI JAN 20 2006

.SYNOPSIS...
A COLD FRONT HAS PUSHED EAST OF THE CWA EARLY THIS MORNING...AND NOW
IS POSITIONED FROM NORTHEAST OK...TO NEAR CHICAGO.  LOW PRESSURE HAS
FORMED IN THE PANHANDLE OF TX...AND IS SLOWLY DEEPENING.
MOISTURE...THOUGH LIMITED TO A SHALLOW LAYER BELOW 800MB...IS MOVING
NORTH INTO THE MIDWEST FROM THE OPEN GULF.  SURFACE MOISTURE IS
RETURNING WITH UPPER 40S DEWPOINTS AS CLOSE AT STL.  THE PRIMARY
SHORT WAVE IMPACTING THE REGION TODAY AND TONIGHT...IS LOCATED IN
CENTRAL CO...AND APPEARS SLIGHTLY DEEPER THAN 00Z MODELS INITIALIZED
IT AT. THE STAGE IS SET FOR A VERY DIFFICULT WINTRY FORECAST.

&&

.SHORT TERM...TODAY AND TONIGHT...
ALL OBSERVATIONAL AND MODEL DATA POINTS TO A SHORT LIVED...BUT VERY
INTENSE PCPN EVENT THIS AFTERNOON THROUGH MIDNIGHT TONIGHT...AS LOW
PRESSURE PASSES TO THE SOUTH OF THE CWA AND A STRONG SHORT WAVE
TROF PASSES OVERHEAD. THE COMBINATION OF VERY STRONG UPWARD
MOTION...WITHIN A SATURATED DENDRITIC LAYER SHOULD BRING A BAND OF
MODERATE SNOW TO THE AREA FROM SOUTH TO NORTHEAST DURING THE MID
AFTERNOON HOURS. IN ADDITION...THERE IS EXPECTED TO BE A WINDOW OF
SUBSTANTIAL INSTABILITY ALOFT BETWEEN 22 AND 02Z THIS EVENING. THIS
PERIOD COINCIDED WITH THE BEST MOISTURE AND LIFT.  THE RESULT SHOULD
BE ENHANCED CONVECTIVE SNOW...POSSIBLY THUNDER SNOW.  FOR THIS
REASON...WE WILL ISSUE WINTER WEATHER ADVISORIES FOR ROUGHLY THE
SOUTHEAST 3/4 OF THE CWA.  SNOW TOTALS GENERALLY OF 2 TO 4 INCHES
WILL BE FOUND THROUGHOUT THIS AREA...WITH A 50 MILE WIDE BAND OF 3
TO 5 LIKELY EXTENDING FROM SOUTHWEST TO NORTHEAST.  AMOUNTS AROUND 6
INCHES MAY OCCUR IN THAT BAND...BUT ITS EXACT PLACEMENT IS NOT
ABSOLUTELY KNOWN...THEREFORE WE WILL HEAVY WORD PRODUCTS FOR
ISOLATED HIGHER AMOUNTS...AND LET THE NEXT SHIFT ISSUE FOR THE
PERFECT SET OF COUNTIES THAT MAY RECEIVE WARNING CRITERIA.  SINCE
THE EVENT IS CENTERED NEAR 00Z...THERE SHOULD STILL BE TIME TO
ANALYZE THE LOCATION OF THIS BAND BEYOND EARLY ZFP ISSUANCE TODAY.

BY LATER TONIGHT...THE SYSTEM WILL RAPIDLY PULL EAST OF THE
REGION...LEAVING CLEARING SKIES AND LIGHT NORTHWEST WINDS.

..ERVIN..

.LONG TERM...SATURDAY THROUGH THURSDAY...
NO SIGNIFICANT CHANGES HAVE BEEN MADE THE REMAINDER OF THE FORECAST.
WE DID LOWER TEMPERATURES BELOW GUIDANCE OVER LOCATIONS EXPECTING
SNOW COVER SATURDAY AND SUNDAY. ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FOR ALL COUNTIES SOUTHEAST OF CEDAR
RAPIDS TO BELLEVUE LINE  LATE THIS AFTERNOON THOUGH LATE TONIGHT..
IL...WINTER WEATHER ADVISORY FOR WEST CENTRAL COUNTIES THIS
AFTERNOON THROUGH LATE TONIGHT. WINTER WEATHER ADVISORY FOR ALL
REMAINING COUNTIES LATE THIS AFTERNOON THROUGH LATE TONIGHT.
MO...WINTER WEATHER ADVISORY FOR ALL COUNTIES THIS AFTERNOON THROUGH
LATE TONIGHT.

&&

ERVIN
Hazardous weather outlook, Jan 20, 4:50 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CST FRI JAN 20 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CST FRI JAN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT AS A FAST MOVING STORM SYSTEM MOVES THROUGH THE REGION.
ACCUMULATING SNOW WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...
WITH AMOUNTS GENERALLY 2 TO 5 INCHES SOUTHEAST OF A LINE FROM
MARENGO TO BELLEVUE...TO STOCKTON ILLINOIS. RAIN MAY MIX WITH THE
SNOW EARLY THIS AFTERNOON IN AREAS SOUTH OF HIGHWAY 34.  LATE THIS
AFTERNOON AND THIS EVENING...A PERIOD OF VERY HEAVY SNOW IS
POSSIBLE AS THE ATMOSPHERE BECOMES UNSTABLE.  THIS MAY ALLOW A FEW
BANDS OF THUNDERSNOW TO OCCUR...WHICH COULD CAUSE ISOLATED AMOUNTS
EXCEEDING 5 INCHES AND VISIBILITIES UNDER A QUARTER MILE AT TIMES.
THE EXACT PLACEMENT OF THESE NARROW...BUT INTENSE BANDS OF SNOW ARE
MOST LIKELY 50 MILES EITHER SIDE OF A LINE FROM FAIRFIELD...TO THE
QUAD CITIES...TO FREEPORT. WINTER WEATHER ADVISORIES ARE IN EFFECT
THIS AFTERNOON AND TONIGHT FOR ALL LOCATIONS SOUTHEAST OF A CEDAR
RAPIDS TO BELLEVUE LINE.  A PORTION OF THIS AREA MAY BE UPGRADED TO
A WINTER STORM WARNING LATER TODAY AS DETAILS OF THE POSSIBLE
THUNDERSNOW EVENT BECOME BETTER DEFINED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL
REPORTS WOULD BE HELPFUL THIS AFTERNOON AND TONIGHT.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm, 2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Henderson

When
January 20, 1:30 PM CST to 8:30 PM CST
Where
Henderson forecast zone
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Also from Co-op observers

Winter Storm, Warren

When
January 20, 3:00 PM CST to 8:30 PM CST
Where
Warren forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Also from Co-op observers.

Ice Storm, Hancock

When
January 20, 6:00 PM CST to 8:00 PM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Also from Co-op observers

Ice Storm, Henry

When
January 20, 6:30 PM CST to 10:00 PM CST
Where
Henry forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Also from Co-op observers

Winter Storm, Bureau

When
January 20, 7:00 PM CST to January 21, 2:00 AM CST
Where
Bureau forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Also from Co-op observers

Ice Storm, McDonough

When
January 20, 7:00 PM CST to 8:30 PM CST
Where
McDonough forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Also from Co-op observers

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486331, 5486332, 5486330, 5486328, 5486327, 5486329.